North Carolina, 2006

Damaging Wind in North Carolina, August 15, 2006

August 15, 2006 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 15, 2:15 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 15, 2:15 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE AUG 15 2006

.SHORT TERM (TUESDAY NIGHT THROUGH THURSDAY NIGHT)...FRONT MAKING
ITS WAY ACROSS THE REGION THIS AFTERNOON WITH SOME RATHER NICE
CONVECTION OCCURRING JUST AHEAD OF IT. FROPA ACROSS EXTREME
SOUTHEASTERN SECTIONS INCLUDING SOUTHWEST NORTH CAROLINA WILL BE
DURING THE EVENING SO KEPT SOME HIGHER POPS GOING HERE. DRIER
WEATHER IN STORE FOR MOST OF THE FORECAST AREA THROUGH THE SHORT
TERM PERIOD AS UPPER LEVEL RIDGING BUILDS THROUGH THE MISSISSIPPI
VALLEY INTO THE SOUTHEASTERN STATES. HOWEVER SOME VORT ENERGY ROLLS
AROUND THE RIDGE ACROSS SOUTHWEST NORTH CAROLINA AND SOUTHEAST
TENNESSEE WEDNESDAY/THURSDAY WITH LOW LEVEL INVERTED TROF FORMATION
WHICH SLOWLY SHIFTS WEST ACROSS THE APPALACHIANS AND TENNESSEE
VALLEY. THIS REQUIRES THE PLACEMENT OF SLIGHT CHANCE POPS IN THE
EXTREME SOUTHEAST PERIPHERY OF THE FORECAST AREA DURING THIS PERIOD.
TEMPS REBOUND QUICKLY WITH ABOVE NORMAL WARMTH BACK IN THE WORKS
BOTH DAYS.

.LONG TERM (FRIDAY THROUGH TUESDAY)...GFS AND ECMWF ARE IN FAIRLY
GOOD AGREEMENT IN RETROGRADING UPPER RIDGE ACROSS THE TENNESSEE WEST
AS AN UPPER TROUGH MOVES ACROSS THE GREAT LAKES SATURDAY THEN EAST
OVER THE NORTHEAST UNITED STATES.  AS THE UPPER RIDGE MOVES WEST THE
FORECAST AREA WITH BE UNDER STRONGER NORTHWEST FLOW ALOFT FOR THE
LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK.

AT THE SURFACE...WEAK RIDGING OVER THE SOUTHERN APPALACHIANS WILL
WEAKEN BY SATURDAY NIGHT ALLOWING A COLD FRONT TO MOVE ACROSS THE
FORECAST AREA FOR SUNDAY. WILL CONTINUE WITH CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY FOR SATURDAY AND SUNDAY AS FRONT
APPROACHES AND MOVE ACROSS THE REGION. FRONT STALLS JUST SOUTH OF
THE FORECAST AREA FOR MONDAY AND TUESDAY...BUT AGAIN SHOWS AN
INVERTED SURFACE TROUGH ESTABLISHING ITSELF OVER EASTERN TENNESSEE.
WILL MAINTAIN LOW CHANCE POPS FOR MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  92  71  92 /  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  89  68  90 /  20  10  10  10
OAK RIDGE, TN                       67  89  68  90 /  10  10   0  10
TRI CITIES AIRPORT, TN              64  87  62  89 /  20  10   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

20/DH
Hazardous weather outlook, Aug 15, 4:19 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 AM EDT TUE AUG 15 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
519 AM EDT (419 AM CDT) TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE THROUGH THE REGION TODAY...BRINGING
THUNDERSTORMS TO THE AREA.  A FEW THUNDERSTORMS MAY BECOME SEVERE
THIS AFTERNOON...WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

GH

In the hours before

Special weather statement, Aug 15, 12:48 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 PM EDT TUE AUG 15 2006

TNZ036-067>069-151845-
ANDERSON-KNOX-LOUDON-ROANE-
148 PM EDT TUE AUG 15 2006

...SCATTERED STRONG THUNDERSTORMS WERE AFFECTING ANDERSON...KNOX...
LOUDON AND ROANE COUNTIES...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS 5 MILES EAST OF CLINTON....MOVING EAST
AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DH

The radar

The Knoxville radar (KMRX), 133 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 15, 3:05 PM EST to 3:15 PM EST
Where
Cherokee County, Murphy
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
35.083, -84.033

Two trees down near Murphy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531444.